North Carolina, 2025

Flash Flooding in North Carolina, August 6, 2025

August 6, 2025 · NWS RAH · 7 events in 4 counties and zones

Within cool northeasterly surface flow, several upper-level disturbances tracked across central North Carolina from a persistent weak trough of low pressure over the Ohio Valley region. Copious amounts of moisture remained from the 5th of August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Within cool northeasterly surface flow, several upper-level disturbances tracked across central North Carolina from a persistent weak trough of low pressure over the Ohio Valley region. Copious amounts of moisture remained from the 5th of August. A wedge front was also in place along Interstate 95. Several reports of flash flooding were reported over the eastern Piedmont and northern Coastal Plain, including two fatalities in Nash County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 6:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 6:54 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
754 AM EDT Wed Aug 6 2025

.SYNOPSIS...
Canadian high pressure that will extend across the Middle Atlantic
this week will be dampened and dammed over the Carolinas by
disturbances in very moist, southwesterly flow aloft.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM Wednesday..

* Flood Watch in effect through midnight Thursday, with the greatest
  threat of flooding over the Piedmont this morning and over
  Sandhills and portions of the Coastal Plain this afternoon and
  evening

* Cloudy, wet, and unseasonably cool, with thunderstorms possible
  especially over the Sandhills and srn Coastal Plain this afternoon

Water vapor satellite data this morning depict a digging shortwave
perturbation over IN, which the models indicate will reach the NC
Blue Ridge by 12Z Thu. It will reinforce a mean trough that will
otherwise edge slowly ewd from the OH and TN Valleys this morning to
the cntl and srn Appalachians tonight, with preceding weak, 10-20
meter/12 hr 500 mb height falls over cntl NC tonight. Downstream of
the shortwave perturbation and mean trough axis, a series of mid/upr-
level disturbances will progress through unseasonably moist swly
flow across GA and the Carolinas, where PWs around 2" and in the
80th-90th percentile will be present. The most notable and
influential of these features will likely be a convectively-
amplified one now over n-cntl GA and the Upstate of SC, which is
forecast to progress newd and across the Piedmont of the Carolinas
and VA through this evening. Another may result in-situ over the NC
Sandhills to Pee Dee region of SC, from convection forecast to
develop this afternoon near and immediately poleward of a wedge
front. Very slow newd motion of that feature over e-cntl through ern
NC, should it indeed develop,  would result, amid very weak, ~5 kts
of mid-level flow in that region.

At the surface, Canadian high pressure will remain over the Middle
Atlantic, with unseasonably cool and stable, nely flow directed
across most of cntl NC. A quasi-stationary wedge front near I-95
through the Carolinas will remain so today, then collapse sewd and
toward the coast tonight.

An area of stratiform rain has redeveloped and blossomed over the nrn
NC Piedmont during the past few hours, in an area of maximized 925
mb flow, moisture transport, and isentropic ascent atop the wedge
front. Hourly rainfall amounts in that regime have steadily
increased during that time from one half inch, to in the past hour,
one to one and one quarter inches over parts of Durham and Orange
Co. While that forcing and area of rain will generally persist,
deeper ascent related to the approaching convectively-amplified
disturbance will further enhance lift over the Piedmont through
early to mid afternoon. There has been a relatively consistent
signal for 2-3" inches of rain, with pockets of 3-6" and locally
higher amounts, in CAMS and HREF guidance, over the nrn Piedmont.
This includes areas hard hit from TC Chantal in early July. Flash
Flood Guidance (FFG) over the Piedmont ranges from 1" in recently
rain-soaked Stanly Co., and urban areas, to 1.5 to 3" elsewhere.

The CAMS and HREF have also depicted a signal for another area of
heavy rain nearer the wedge front and instability axis over the
Sandhills and adjacent srn-cntl Coastal Plain this afternoon-
evening, with similar-valued QPF maxima as those over the Piedmont.
While FFG values through the Sandhills and Coastal Plain are higher,
generally 3 to 5" in 3 hrs, the convective nature and very slow
movement of cells in those areas suggest exceedance of FFG will be
attainable, especially in urban areas.

While the heaviest rain will likely taper off over the Piedmont late
this afternoon-early this evening and through late evening in the
Coastal Plain and Sandhills, lift, broadly from the shortwave
perturbation digging into the Blue Ridge, and more-focused/mesoscale
from lower predictability MCV forcing from convection over the
Sandhills and Coastal Plain, will favor continued rain and drizzle
chances amid a deeply moist environment, and CAD-saturated boundary,
layer overnight.

Temperatures will be generally persistence ones from Tue, mid-upr
60s over the nrn Piedmont to lwr 80s in the Coastal Plain, followed
by lows in the 60s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 230 AM Wednesday...

* Shower chances persist, but heavy rain threat appears lower
* Below normal temperatures continue

A trough axis will still be situated over the southern Appalachians
Thu, with anomalous precipitable water values mainly east of US-1
over the Coastal Plain and eastern Sandhills. The upper-jet favoring
heavy rainfall from Thu is forecast to shift off the Mid-Atlantic
coast. At the surface, cool high pressure off the NE US coast will
continue to bring northeast flow. We continue to watch a surface
trough off the coast of the SE US that NHC is monitoring for
tropical depression development. This system has been trending to
stay offshore, but it will enhance the cool and moist NE flow over
the region. While isolated to scattered showers with a few embedded
storms are possible anywhere, the best chance appears along/east of
US-1 where WPC still has a marginal excessive rainfall risk. Given
the upper-jet is not a player, feeling is that the heavy rain threat
is lower compared to Wed. Activity should wane by mid to late
evening. Highs will generally be stuck in the 70s with extensive
clouds, except low 80s in the far SE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 AM Wednesday...

* Cool east to northeast flow continues thru Sunday for below normal
  temperatures
* Daily chances of isolated/scattered showers or storms each day,
  though a signal for drier conditions over the weekend

A persistent east to northeasterly flow will persist and remain in
place through the weekend, driven by a combination of cool high
pressure from the Mid-Atlantic and NE US coast, as well as a
potential developing tropical system that NHC is monitoring off the
Carolina coast Fri into Sat. Speaking of that tropical system that
NHC indicates a 40-percent chance of tropical development, the trend
in the ensemble and deterministic guidance has been to keep the
system offshore of NC as it takes a northerly to northeasterly track
into the upcoming weekend. However, there will be a somewhat baggy
mid-level trough over the SE US to favor diurnally-driven
shower/storm chances. A deeper dive into the guidance does show some
drier air filtering in by Sat, such that the weekend could be drier
than currently advertised. We will see if this trend continues. The
best chances for showers appear Fri with the potential tropical
system nearby.

From Sun into Tue, the baggy trough appears to be ill-defined,
replaced by ridging slowly building in from the southwest Atlantic.
Storm chances appear mainly diurnally driven and isolated to
scattered in nature at this point.

Temperatures should remain below seasonal normals through Sun in the
upper 70s to mid 80s. More typical highs in the mid/upper 80s to low
90s, along with higher humidity, is forecast Mon-Tue.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 740 AM Wednesday...

Rain and mostly IFR-MVFR restrictions, lowest over the Piedmont,
will become incresingly-wideaspread this morning, as lift increases
ahead of a mid/upr-level disturbance approaching from SC. The
character of the precipitation will become more-showery/convective,
with an associated chance of thunder, near a surface front and
instability axis at FAY and perhaps RDU and RWI by this afternoon.
Ceilings will probably lower into LIFR-IFR range after dark and be
accompanied by lingering areas of light rain and drizzle through
Thu morning.

Outlook: Prolonged nely flow will persist through at least Sat,
during which time flight restrictions mostly from ceilings will be
lowest each night-morning, with diurnal improvement to MVFR or low
VFR each afternoon. A chance of rain/showers will also exist
throughout the forecast period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for NCZ007>010-021>027-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...MWS
Hazardous weather outlook, Aug 6, 4:04 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
504 AM EDT Wed Aug 6 2025

NCZ011-028-071200-
Halifax-Edgecombe-
504 AM EDT Wed Aug 6 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight, level 2 of 4 risk of excessive rain through
tonight, which means scattered instances of flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal, level 1 of 4 risk of excessive rain Thursday
through Friday, which means isolated instances of flash flooding
will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ043-078-089-071200-
Wilson-Wayne-Sampson-
504 AM EDT Wed Aug 6 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal, level 1 of 4 risk of excessive rain Thursday
through Friday, which means isolated instances of flash flooding
will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ021-022-038-071200-
Forsyth-Guilford-Davidson-
504 AM EDT Wed Aug 6 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>010-023>027-039>042-073>077-083>086-088-071200-
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-Nash-
Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-
504 AM EDT Wed Aug 6 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal, level 1 of 4 risk of excessive rain Thursday,
which means isolated instances of flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Raleigh/Durham radar (KRAX), 32 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
August 6, 9:00 AM EST to 5:54 PM EST
Where
Wake County, 1.24 mi WSW of Cary to 1.09 mi WSW of Cary
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.773, -78.820

Flash flooding was reported near the intersection of West Chatham and Fallsworth Drive. The road was impassable.

Flash Flood, Wake

When
August 6, 11:20 AM EST to 5:54 PM EST
Where
Wake County, 2.25 mi S of Millbrook to 2.24 mi S of Millbrook
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
35.818, -78.622

Crabtree Creek at Wake Forest Road exceeded minor flood stage.

Flash Flood, Wake

When
August 6, 12:23 PM EST to 5:54 PM EST
Where
Wake County, 0.89 mi NW of Apex to 1.18 mi WNW of Apex
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.740, -78.880

The road was closed due to water rushing across Olive Chapel Road in Apex.

Flash Flood, Nash

When
August 6, 1:24 PM EST to 6:24 PM EST
Where
Nash County, 0.56 mi E of Spring Hope to 0.22 mi ESE of Spring Hope
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
35.950, -78.110

Several roads were flooded in the Spring Hope area. Several cars were also stalled in flood waters.

Flash Flood, Chatham

When
August 6, 1:28 PM EST to 3:46 PM EST
Where
Chatham County, 1.64 mi NNE of Carbonton to 1.94 mi NNE of Carbonton
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.541, -79.337

The road was washed out near the intersection of Goldston Carbonton Road and Alton Kind Road.

Flash Flood, Nash

When
August 6, 1:30 PM EST
Where
Nash County, 1.16 mi N of Spring Hope to 0.2 mi WSW of Bass Xrds
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.967, -78.122

Two people died after their vehicle was swept off North Carolina Highway 581 and into a ravine or ditch that was overflowing with fast moving flood waters.

Flash Flood, Franklin

When
August 6, 3:07 PM EST to 6:24 PM EST
Where
Franklin County, 3.87 mi NE of Daddysville to 3.62 mi NNE of Daddysville
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.943, -78.176

Osage drive was flooded and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Nash2025-08-0655MaleVehicle/Towed TrailerDirect
Flash Flood, Nash2025-08-0624FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280619, 1280620, 1280621, 1280624, 1280625, 1280452, 1280626.